Alert archive / New York / Areal Flood Warnings in 2020

Areal Flood Warning 2, NWS Buffalo, NY

June 20, 2020Livingston County, New York

NWS Buffalo, NY issued this areal flood warning at Jun 20, 2020, 10:55 PM EDT for Livingston County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2020, 10:55 PM EDT (02:55 UTC)
Expired
Jun 21, 2020, 2:00 AM EDT
In force
3 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

County Livingston County, NY

The radar

The Buffalo radar (KBUF), 76 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WGUS41 KBUF 210255
FLWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
1055 PM EDT Sat Jun 20 2020

NYC051-210600-
/O.NEW.KBUF.FA.W.0002.200621T0255Z-200621T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Livingston NY-
1055 PM EDT Sat Jun 20 2020

The National Weather Service in Buffalo has issued a

* Flood Warning for...
  West central Livingston County in western New York...

* Until 200 AM EDT.

* Earlier today over 3 inches of rain fell a few miles southwest of 
  Mount Morris, with localized amounts up to 5 inches. Although the 
  heavy rain has ended, it will take time for the water to run-off. 
  This will result in flooding along Buck Run Creek. Flooding may 
  impact Route 36 (Main Street), and southern portions of the 
  village of Mount Morris. The flooding will gradually subside 
  overnight.

* Some locations that will experience flooding include...
  Mount Morris.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4274 7784 4271 7782 4265 7789 4267 7794
      4272 7788

$$

Apffel
1 follow-up statement
031 
WGUS81 KBUF 210559
FLSBUF

Flood Statement
National Weather Service Buffalo NY
159 AM EDT Sun Jun 21 2020

NYC051-210604-
/O.EXP.KBUF.FA.W.0002.000000T0000Z-200621T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Livingston NY-
159 AM EDT Sun Jun 21 2020

...THE FLOOD WARNING WILL EXPIRE AT 200 AM EDT FOR WEST CENTRAL
LIVINGSTON COUNTY...

Flood waters continue to recede on Buck Run Creek, and are no longer 
expected to pose a threat to life or property in the area. The flow 
in the creek will continue to run fast and well above normal through 
daybreak, so those living immediately along the creek should 
continue to use caution. This would include pedestrians on the south 
side of the village of Mount Morris where the creek runs under Route 
36 (maine Street). 

LAT...LON 4274 7784 4271 7782 4265 7789 4267 7794
      4272 7788

$$

RSH

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Jun 20, 10:03 PM EDT, 52 minutes earlier.

Area forecast discussion, Jun 20, 10:03 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1003 PM EDT Sat Jun 20 2020

.SYNOPSIS...
Warm and moderately humid conditions will remain over the area
through the weekend and into the beginning of next week with
chances of scattered afternoon and early evening showers and
thunderstorms. Outside of the mid-afternoon and early evening hours
with the scattered showers and thunderstorms, generally clear to
partly cloudy skies will continue.

&&

.NEAR TERM /THROUGH SUNDAY/...
Lingering showers and thunderstorms will continue to taper off
late this evening as diurnal instability continues to wane.
Expect these to be pretty much done by midnight. Where rain did
fall in the Southern Tier today, there may be some valley fog
overnight.

Sunday will be a similar day, with the upper level low becoming
concentrated off the mid-Atlantic coastline. This placement may
be enough to slightly lower the coverage area of convection
tomorrow in an otherwise similar environment. There will again
be a small risk for localized flooding due to the slow storm
motion. It will be slightly warmer aloft, with 850 hPa
temperatures a degree or so warmer...leading to afternoon highs
in the mid to upper 80s across our region...with perhaps a spot
90F reading in the Genesee Valley.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Warm and humid airmass persists through Tuesday night. Main cold
front does not arrive until late Tuesday night as upper level trough
settles more across the Great Lakes. Does look like we'll break the
cycle of mainly mid afternoon to early evening isolated coverage
convection as both Monday and Tuesday convectively driven shortwaves
rotating around the upper low will result in showers and some
thunderstorms developing by late morning each day and carrying
through the afternoon. Main focus will still be on the lake breeze
boundaries and over the higher terrain of the Southern Tier and
North Country. Effective shear weak, so as PWATS climb to toward
1.75 inches (over 200 pct of normal), heavy downpours will be the
primary hazard from stronger storms.

Above normal temperatures continue with lows in the 60s, even upper
60s to near 70F over the lake plains. Daytime highs will reach the
mid to upper 80s with dewpoints/humidity increasing as the front
draws closer.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The cold front finishes sliding through on Wednesday with greatest
chances for rain from Finger Lakes to the North Country. Stronger
storms could occur in these areas if the front slows given ample
effective shear to support.

Beyond that, through most of the time will be dry and less humid,
upper trough sliding from the Great Lakes to eastern Canada could
lead to a few afternoon showers and thunderstorms each day.

Temperatures will only cool to around normal behind the front. Highs
most days will range from the upper 70s to lower 80s. Lows will be
in the 50s to around 60F.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Lingering showers and storms late this evening should be pretty
much done by midnight. Otherwise, expect VFR conditions
overnight, with the possible exception of fog which may develop
this evening at locations which did get rain. Since KJHW was
dry today, kept fog out of its TAF. A modest southerly flow
should cause any fog to dissipate late tonight.

A weak ridge will provide VFR flight conditions through Sunday
morning. Then scattered afternoon showers and storms will
develop again Sunday afternoon with localized and briefly lower
flight conditions.

Outlook...

Sunday night...VFR.

Monday and Tuesday...Mainly VFR, with possible MVFR in likely
showers and thunderstorms. Patchy fog mainly along the far Southern
Tier will also be possible, forming late at night and lasting into
morning.

Wednesday and Thursday...VFR with a chance for a shower or
thunderstorm.

&&

.MARINE...
High pressure over the Lower Great Lakes will continue to
support favorable marine conditions through the weekend. Winds
will generally be under 10 knots and waves under 2 feet. There
may be some very isolated showers and thunderstorms each
afternoon through the weekend, but the best chance of this will
be across inland areas away from the cooling and stabilizing
influence of the lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH/Thomas
NEAR TERM...Apffel/Thomas
SHORT TERM...JLA
LONG TERM...JLA
AVIATION...Apffel/Thomas
MARINE...Apffel/Fries/RSH
Hazardous weather outlook, Jun 20, 4:38 AM EDT, 18 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
438 AM EDT Sat Jun 20 2020

NYZ001>008-010>014-019>021-085-210845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
438 AM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
438 AM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jun 20, 6:42 PM EDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Buffalo NY
642 PM EDT Sat Jun 20 2020

NYZ020-202330-
Cattaraugus-
642 PM EDT Sat Jun 20 2020

...A THUNDERSTORM PRODUCE HEAVY RAINFALL IN SOUTH CENTRAL
CATTARAUGUS COUNTY...

At 639 PM EDT, a strong thunderstorm was located near Limestone,
moving west at 5 mph. The storm is producing heavy rainfall, with
rainfall amounts in excess of an inch near and just to the west of
Limestone. Localized flooding and ponding of water in roadways is
possible.

Locations impacted include...
Allegany State Park, Carrollton and Limestone.

This includes Interstate 86 exit 19 and near exit 23.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4212 7880 4214 7859 4200 7858 4200 7882
TIME...MOT...LOC 2239Z 082DEG 3KT 4203 7866

Apffel
Special weather statement, Jun 20, 6:52 PM EDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Buffalo NY
652 PM EDT Sat Jun 20 2020

NYZ012-013-202330-
Livingston-Wyoming-
652 PM EDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL PRODUCE HEAVY RAINFALL NEAR
LETCHWORTH STATE PARK...

At 650 PM EDT, a strong thunderstorm was located near Letchworth
State Park. The storm is nearly stationary. The storm has produced
over an inch of rainfall, with an additional inch possible. Heavy
rainfall may result in ponding of water on roadways and localized
flooding.

Locations impacted include...
Letchworth State Park, Perry, Mount Morris, Nunda, Castile, Silver
Lake and Sonyea.

This includes Interstate 390 near exit 7.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4260 7805 4270 7809 4275 7783 4258 7780
      4258 7803
TIME...MOT...LOC 2250Z 082DEG 3KT 4266 7792

Apffel
Special weather statement, Jun 20, 9:35 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Buffalo NY
935 PM EDT Sat Jun 20 2020

NYZ008-210230-
Lewis-
935 PM EDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEWIS COUNTY...

At 934 PM EDT, a strong thunderstorm was located near Highmarket, or
7 miles west of Boonville, moving northwest at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Whetstone Gulf State Park, Highmarket, Constableville, Turin, Mohawk
Hill, North Osceola, Swancott Mill, West Leyden, Bellwood,
Talcottville and Rector.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4342 7553 4344 7562 4357 7576 4358 7576
      4375 7578 4385 7560 4352 7532
TIME...MOT...LOC 0134Z 142DEG 17KT 4351 7547

Mitchell
Local storm report, Jun 20, 10:46 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1046 PM EDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      2 SSW MOUNT MORRIS      42.69N  77.89W
06/20/2020                   LIVINGSTON         NY   EMERGENCY MNGR

            ROADWAYS FLOODED INCLUDE ROUTE 408 (MOUNT MORRIS NUNDA
            RD), RIDGE RD, CREEK RD, RIVER RD, DUTCH RD AND
            CLEVELAND RD.

&&

EVENT NUMBER BUF2000844

JAM

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:35 PM EDTSpecial Weather StatementBUFLewis55 min
Jun 21, 1:32 PM EDTSpecial Weather StatementBUFMonroe43 min

Nearby

Areal Flood Warnings in New York, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.